Editor’s Introductory Proviso: SurvivalBlog and its editors do not give medical advice. Mentions of any medicine or medical treatment is for informational purposes only and are in no way endorsed or accredited by SurvivalBlog.com, or its principals. SurvivalBlog.com is not responsible for the use or misuse of any product advertised or mentioned in SurvivalBlog. – JWR
A big thanks to SurvivalBlog contributor DSV for their link to “Acetaminophen – Not Worth the Risk, by the Children’s Health Defense Team” cited in part in SB “The Survivalist’s Odds ‘n Sods” on July 30th.
Yes, Acetaminophen (Tylenol / Paracetamol to the Europeans) poisoning is a real problem caused not only by a quirk of metabolism in the liver, but by its inclusion in more than 600 Over The Counter (OTC) medical formulations, by children and others taking overdoses as a result of not reading the label and following the instructions, and people made careless by thinking that OTC meds can’t be “that dangerous.” Well, it can be.
DSV’s article raises some good questions, mostly about its use in children. And the only reason I’m writing about it is that we don’t have a whole lot of OTC painkillers to choose from and I wouldn’t want to leave preppers without a potentially useful tool that is safely utilized daily by thousands of medical professionals, clinics and hospitals worldwide. With opioid analgesics harder to obtain, and the potential for some serious pain and injuries ahead courtesy of TEOTWAWKI, preppers need options. And that includes Acetaminophen.
ALL ACETAMINOPHEN IS TOXIC – AFTER IT’S METABOLIZED
So, if you want to know more, start here: A short, interesting article about Acetaminophen toxicity.
Every last molecule of acetaminophen is always first metabolized in the liver to a highly toxic molecule – even without an overdose – which is then neutralized by Glutathione either from the liver’s stores or created from supplemental N-Acetyl-Cysteine (NAC), which the body uses to create Glutathione.
This first article’s suggestion to incorporate NAC with Acetaminophen into the same capsule tells me that taking NAC taken along with Acetaminophen does NOT affect the analgesia, only the toxic metabolite. Essentially, we could take lots of NAC (which is inexpensive as well as non-toxic) and it wouldn’t make the Acetaminophen any less effective as a pain reliever. That is good news indeed.
We learn from a Wikipedia piece: “NAC works to reduce paracetamol toxicity by replenishing body stores of the antioxidant glutathione. Glutathione reacts with the toxic NAPQI metabolite so that it does not damage cells and can be safely excreted.”
This Glutathione is incredibly important, and the master antioxidant.
HOW YOUR BODY MIGHT NOT HAVE ENOUGH
Usually the body has enough glutathione in storage (liver) to deal with normal doses of Acetaminophen. When the body doesn’t have enough THEN you get toxic and even deadly effects. And what might cause us to have low reserves?
- Poor Diet
- Effects of other medications
- Exposure to toxic chemicals
- Extended use of Acetaminophen during injury healing
Some of these–most notably stress and injuries–are the very things we’re likely to have to deal with after the SHTF!
If you have been fighting off an infection, if there’s been any exposure to any other chemicals that your liver might have considered toxic (medications!, lawn and garden chemicals, crap in your food or drink, etc.), if you haven’t been eating right for the past few days (nausea, junk food binging, etc.) then you might be low or even dangerously low on Glutathione.
Of course, we ought to make sure our daily diets contain enough Glutathione and this won’t be an issue as long as we’re not old or ill or some other factor hasn’t reduced our liver’s Glutathione stores. But, since NAC is cheap, and unused Glutathione is stored in our livers, it only makes sense to me to take NAC every time we take Acetaminophen.
CAN YOU EAT ENOUGH?
The Glutathione directly present in foods (like avocados, spinach, okra, etc.) is poorly absorbed. But, your body makes its own Glutathione from foods like milk and whey and beef/chicken/fish and vegetables like broccoli, Brussels sprouts, cauliflower, kale, onions and garlic. During TEOTWAWKI your access to these foods will probably be limited, right?
NOTE: Be sure to get enough Selenium in your diet or supplements because Glutathione works together with Selenium (co-factor). Your multivitamin probably provides some, and foods like beef, chicken, fish, organ meats, brown rice, etc. also provide some. Fifty-five mcg (micro-grams) per day should optimize the effectiveness of your body’s Glutathione.
WELL, WHAT DO THE DOCTORS DO?
What do medical professionals do when a person has ingested a toxic amount of Acetaminophen (when the dose has exceeded their body’s presumed stores of Glutathione)?
According to the NIH a huge quantity of NAC is administered to overdose patients: an initial 16 grams of NAC, regardless of how much Acetaminophen they’ve ingested. (It usually comes in 600mg capsules, so that’s the equivalent of roughly 27 capsules. Of course ER’s give it by IV, not by capsules.)
Then this is followed by an additional 1.5 grams (1,500 mg) per hour via IV for the next 4 hours, and half that much again for the following 6 hours, decreasing, etc. That’s a lot of NAC (even so, the whole massive 20 to 70 hour treatment only costs about $50)! Even administered orally, very large doses of NAC aren’t toxic, and the worst that ever might happen would be vomiting (5% of patients) at very high doses.
There is no suggestion in the treatment literature of administering NAC relative to the amount of Acetaminophen that was ingested to create the original overdose. The goal is to flood the liver with more Glutathione/NAC that it can even accommodate, especially considering that the treatment protocol is generic, and liver sizes and liver health will vary considerably from person to person. No one really knows how much Glutathione any particular person has in store, so the doctors give a for-sure maximum dose.
ABOUT THOSE CHILDREN
The medical literature is very clear that Acetaminophen poses extra risks to children and babies and fetuses. You’re going to have to administer it very carefully and only as a last resort for analgesia. Just remember: ALL of the OTC painkillers can have serious side effects. Study up and make your best choice.
Research non-drug pain relieving options such as deep relaxation or aromatherapy with Eucalyptus oil. It works! And talking to the victim (child or not) really does help (distraction!!!).
You might also want to experiment with Transcutaneous Electrical Nerve Stimulation (TENS) – units these days are inexpensive, sold over the counter and online and are very compact.
Or consider “vibratory analgesia.” Yes, that’s a useful thing. I’ve used it for decades now to mask pain while sleeping. Just be sure you’re getting a vibrating pad with a strong enough motor – most vibrating chairs and pads are just sad with their tiny little motors – my vibrating recliner has motors the size of a quart bottle.
Combining TENS with Vibratory Analgesia works even better!
And don’t forget that ice and instant ice packs help with pain too – just don’t give the victim frostbite!!!
(And here’s a freebie: a little cough at the instant of an injection or momentary pain like pulling a splinter helps block the pain impulse! No, really. Read all about it here.
My family now takes two 600 mg NAC capsules for every two 500 mg Acetaminophen tablets, so our Glutathione levels can’t be depleted. Or to err on the side of caution, if we’re possibly already depleted (as in the list above), we just take another NAC capsule and we’re good. Yes, Acetaminophen/Tylenol is a useful drug, but you’ve got to be smart about it so it doesn’t become toxic!
Keep this in mind if you’re using the Prepper’s Pain Protocol (PPP) for extreme pain:
So… Be nice to your liver (and your children!)…
Trust God. Be prepared. We can do both! – ShepherdFarmerGeek
JWR Adds: NAC is available through Amazon.com.